Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Green Bay, WI

April 18, 2002Waupaca County, Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2002, 1:30 PM CDT for Waupaca County, Waushara County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 1:30 PM CDT (18:30 UTC)
Expired
Apr 18, 2002, 2:00 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Waupaca County, WI, Waushara County, WI

The radar

The Green Bay radar (KGRB), 74 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 181830
SVRGRB
WIC135-137-181900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
130 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN WISCONSIN
  WAUPACA COUNTY IN WISCONSIN

* UNTIL 200 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED 5 MILES SOUTHWEST OF LIND CENTER. THAT PLACES IT 9
  MILES SOUTH OF WAUPACA. IT WAS MOVING NORTHEAST AT 75 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  WEYAUWEGA BY 135 PM CDT.
  NORTHPORT BY 140 PM CDT.
  ROYALTON BY 140 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4427 8919 4413 8902 4433 8876 4449 8885

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 AM CDT, 10 hours 30 minutes earlier.

Area forecast discussion, Apr 18, 3:00 AM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT THU APR 18 2002

WARM FRONT OVER IA THIS MRNG MOVG QUICKLY NWD AND GENERATING SEVERE
WEATHER OVER MN AND FAR WRN WI THIS MORNING.  FIRST CHALLENGE WILL BE
SVR POTENTIAL FOR HAIL FOR CENTRAL WI THIS MORNING AS INSTAB LIFTED
NORTH OF THE FRONT.  MODELS GENERALLY DMNSHS TSRA ACTIVITY OVR CENTRAL
AND EC WI THIS MORNING AS WARM FNT LIFTS NORTH.  VERY UNSTABLE AIR IN
PLACE THIS AFTN AND EVENING BEFORE ARRIVAL OF CDFNT.  AS A RESULT WILL
CONT SVR WX WRDG IN FCST TDY AND TNT.  WILL ALSO CONT FLOOD WATCH FOR
NRN WI.  CURRENT CLUSTER OF STORMS OVR MN MOVG NEWD TWD THIS RGN.

MODELS INDICATING INSTAB SHOWERS FOR FRIDAY AS MUCH COOLER BUT MORE
NORMAL AIR INVADES THE AREA.  WILL LEAVE DRY AS MOISTURE IS VERY
LIMITED.

OTHERWISE COOL HIGH PRESSURE DOMINATES THE REGION THIS WEEKEND.

.GRB...FLOOD WATCH TODAY FOR WIZ005-010>013.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 1 hour 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 18, 12:00 PM CDT, 1 hour 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 AM CDTSpecial Marine WarningGRB58 min
Apr 18, 7:17 AM CDTSpecial Marine WarningGRB58 min
Apr 18, 1:33 PM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara27 min
Apr 18, 2:22 PM CDTSevere Thunderstorm WarningGRBOconto38 min
Apr 18, 3:53 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida37 min
Apr 18, 4:19 PM CDTSevere Thunderstorm WarningGRBVilas41 min
Apr 18, 4:29 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida46 min
Apr 18, 4:34 PM CDTTornado WarningGRBLincoln, Oneida41 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningGRBVilas63 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago53 min
Apr 18, 5:15 PM CDTTornado WarningGRBOneida45 min
Apr 18, 5:16 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida59 min
Apr 18, 5:29 PM CDTFlash Flood WarningGRBOneida, Vilas91 min
Apr 18, 5:33 PM CDTSevere Thunderstorm WarningGRBMarathon57 min
Apr 18, 5:53 PM CDTTornado WarningGRBForest37 min
Apr 18, 6:26 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest49 min
Apr 18, 6:30 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood60 min
Apr 18, 6:50 PM CDTSevere Thunderstorm WarningGRBMarinette40 min
Apr 18, 6:50 PM CDTTornado WarningGRBOneida, Vilas40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.